Thunderstorm Wind, Meigs
- When
- July 28, 8:15 PM EST
- Where
- Meigs County, 0.56 mi E of Decatur
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.520, -84.790
A few trees were blown down near Decatur.
A thunderstorm tracked east off the Cumberland Plateau and produced some isolated wind damage in parts of Rhea and Meigs County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A thunderstorm tracked east off the Cumberland Plateau and produced some isolated wind damage in parts of Rhea and Meigs County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 28, 6:39 PM EST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
739 PM EDT Thu Jul 28 2022
.UPDATE...
FOR 00Z AVIATION.
&&
.SHORT TERM...(Tonight through Friday)...
Key Messages:
1. Flash flooding is going to continue to be a concern through the
short term.
2. Virginia counties, especially Wise, are most vulnerable.
However the flash flood threat looks to shift into our northern TN
counties on Friday.
Discussion:
The main concern for the short term is going to be the possibility
of continued, or additional, flash flooding across the CWA but
especially north of the I-40 corridor.
From an overview perspective, we remain situated between broad
upper troughing over the Great Lakes and an elongated subtropical
high extending westward from Bermuda into the deep south. A
boundary has been situated to our north for the last couple of
days and has been a focus for torrential rains in Kentucky and
other areas just to the north of our CWA. This won't change during
the overnight hours, but a shortwave will move from the upper
midwest around daybreak tomorrow, through the Ohio river valley by
late tomorrow evening. This will shove that boundary southward
into TN I believe, thus shifting the focus for heavy rains
squarely into our CWA.
Going into a bit more detail, regional radar imagery shows a swath
of convection stretching ENE from the Memphis metro area into the
Knoxville and Tri Cities areas this afternoon. Expect this will
continue into the evening hours, with diurnal trends taking over
this evening and convection dissipating in general late this
evening. A break is then expected, with another round of nocturnal
convection moving into the northern half of our CWA sometime
during the pre-dawn hours. Believe this will coincide with
increase H85 flow which will be moreso over our CWA than further
north into Kentucky as it has been the last couple of nights. As
such, have gone ahead and both extended the Flash Flood Watch that
we had in place in Virginia as well as expanded it southward into
the northern TN valley, northern plateau, and also the northeast
TN mountains. Given that confidence in timing of heavy rains is
not exceptionally high, decided to go ahead and run both of these
watches out through tomorrow evening.
As for rainfall amounts, for Virginia it doesn't really matter.
Grounds are saturated over a bulk of our VA counties and 1hr and
3hr FFG values are low enough such that any duration of moderate
to heavy rainfall rates will almost certainly produce additional
flash flooding. This is especially true over Wise county which
still had ongoing water rescues this afternoon from residual high
water associated with the flash flooding there overnight and
early this morning. For the TN side of things, there are
indications that a swath of 2-4" rainfall amounts will occur from
the northern plateau eastward across the valley. Believe that if
training occurs, which will be possible given potential for
backbuilding storms tonight, that those 4" amounts could easily be
exceeded. Would be most concerned though for the northern plateau
and western portions of our northern TN valley areas if I were to
highlight an area.
By Friday afternoon and evening, believe the focus for heavy rain
will begin to shift to the I-40 corridor or perhaps southward. Not
enough of a heavy rain signal that far south at this time to go
ahead with extending the flood watch that far south. Prefer to
wait and see how the overnight hours go and allow the night shift
or tomorrow's day shift make a determination on whether an
additional expansion is necessary.
CD
.LONG TERM...(Friday night through Thursday)...
Key Messages:
1. Locally heavy rainfall and flooding possible through the weekend.
2. Diurnally driven convection as a ridge builds in next week keeps
rain chances in the forecast through the extended period.
Discussion:
By Friday night, the frontal boundary that has brought us an
abundance of rain in some areas will be almost completely south of
our area. Guidance for Saturday afternoon shows high PWAT values
ranging from 1.5" to slightly over 2.0", and shortwave disturbances,
which work to keep the chances for localized heavy rainfall and
gusty winds in the forecast. On Sunday, the frontal boundary lifts
to our northeast and continued rain chances extend the threat for
flooding through the weekend--especially in areas that are more
susceptible to flooding and/or have received an excessive amount of
rainfall recently.
Moving into the middle of next work week, ridging builds in and
quick shortwave impulses will keep PoPs in the forecast. These
showers/storms are expected to be more diurnally driven convection
that we see in the summer with higher chances for one of these
showers/thunderstorms to develop in the afternoons and evenings.
High temps are expected to be in the mid 80s through the weekend,
but as the widespread rain chances taper off, high temps are able to
climb back in the upper 80s to low 90s by the middle of next week.
Williams
&&
.AVIATION...
00Z TAF DISCUSSION.
Scattered thunderstorms continue this evening with the potential
for outflow boundaries to bring some increased tsra chances at CHA
and TYS between 01 and 04z this evening. Isolated showers will be
possible late tonight with additional VCTS on Friday afternoon as
scattered thunderstorms develop. Winds remain generally light
through the period with gusty conditions within thunderstorms.
JB
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 74 91 73 87 72 / 50 80 60 70 40
Knoxville McGhee Tyson Airport, TN 73 87 72 85 71 / 60 70 60 70 40
Oak Ridge, TN 72 85 71 84 70 / 60 70 60 60 40
Tri Cities Airport, TN 69 83 69 82 68 / 30 70 50 60 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flood Watch through Friday evening for Campbell-Claiborne-
Grainger-Hamblen-Hancock-Hawkins-Johnson-Northwest Carter-
Northwest Greene-Scott TN-Southeast Carter-Southeast Greene-
Sullivan-Unicoi-Union-Washington TN.
VA...Flood Watch through Friday evening for Lee-Russell-Scott VA-
Washington VA-Wise.
&&Hazardous Weather Outlook National Weather Service Morristown TN 317 PM EDT Thu Jul 28 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-291930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 317 PM EDT Thu Jul 28 2022 /217 PM CDT Thu Jul 28 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Localized flash flooding is the main concern through tonight with a Flood Watch in effect for southwest Virginia and northern portions of East Tennessee until 10 PM Friday evening. Isolated damaging wind gusts are also possible through the evening hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Locally heavy rainfall is expected Friday and Saturday with any daily storms that develop. As a result, localized flash flooding will be possible each day, with the highest risk for flooding north of I-40 Friday but shifting south some Saturday as the frontal boundary moves south. In addition, isolated damaging winds are possible each day, mainly during the afternoon and evenings with any stronger storms that develop. .SPOTTER INFORMATION STATEMENT... Reports of flooding and wind damage may be needed this evening through the weekend.
Special Weather Statement
National Weather Service Morristown TN
414 PM EDT Thu Jul 28 2022
TNZ012-013-035-036-282100-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
414 PM EDT Thu Jul 28 2022
...A strong thunderstorm will impact portions of southeastern Morgan,
Anderson, southern Campbell and southeastern Scott Counties through
500 PM EDT...
At 413 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Wartburg, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oak Ridge, Clinton, La Follette, Oliver Springs, Jacksboro,
Caryville, Rocky Top, Norris, Norris Dam State Park and Coalfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3610 8405 3608 8409 3606 8408 3602 8433
3605 8435 3601 8441 3599 8454 3628 8455
3649 8395
TIME...MOT...LOC 2013Z 251DEG 29KT 3623 8441
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Morristown TN
442 PM EDT Thu Jul 28 2022
TNZ036-069-282130-
Anderson TN-Knox TN-
442 PM EDT Thu Jul 28 2022
...A strong thunderstorm will impact portions of southeastern
Anderson and Knox Counties through 530 PM EDT...
At 442 PM EDT, Doppler radar was tracking a strong thunderstorm near
Farragut, or 9 miles east of Oak Ridge, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Alcoa, Farragut, Oliver Springs,
Louisville, Plainview, Halls and Kimberlin Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3581 8416 3602 8431 3617 8392 3617 8380
3593 8372 3589 8378 3586 8392 3588 8395
3586 8398 3588 8400 3587 8403 3587 8401
3584 8401 3585 8405 3583 8407 3585 8408
3583 8412 3585 8414 3583 8414
TIME...MOT...LOC 2042Z 243DEG 23KT 3593 8413
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Morristown TN
615 PM CDT Thu Jul 28 2022
TNZ081-082-290000-
Sequatchie TN-Bledsoe TN-
615 PM CDT Thu Jul 28 2022
...Strong thunderstorms will impact portions of north central
Sequatchie and Bledsoe Counties through 700 PM CDT...
At 615 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Crossville to 13 miles
northeast of Gruetli-Laager. Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pikeville, Brayton, Melvine, Mount Crest, Old Cumberland and Fall
Creek Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3554 8554 3555 8546 3557 8542 3572 8526
3576 8526 3577 8510 3576 8507 3577 8504
3575 8503 3576 8492 3567 8499 3557 8511
3553 8510 3551 8513 3546 8516 3552 8556
TIME...MOT...LOC 2315Z 263DEG 18KT 3590 8524 3555 8552
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Morristown TN
800 PM EDT Thu Jul 28 2022
TNZ082>084-290045-
Rhea TN-Bledsoe TN-Meigs TN-
800 PM EDT Thu Jul 28 2022
...A strong thunderstorm will impact portions of Rhea, northeastern
Bledsoe and central Meigs Counties through 845 PM EDT/745 PM CDT/...
At 800 PM EDT/700 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Pikeville, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dayton, Pikeville, Decatur, Spring City, Evensville, Stinging Fork
Falls State Park, Old Washington, Piney Falls State Park, Grandview
and Melvine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3576 8521 3577 8515 3577 8510 3576 8509
3577 8504 3575 8503 3577 8494 3576 8492
3578 8490 3578 8488 3583 8480 3579 8474
3576 8476 3575 8475 3546 8479 3545 8480
3549 8531
TIME...MOT...LOC 0000Z 268DEG 23KT 3558 8512
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Morristown TN
843 PM EDT Thu Jul 28 2022
TNZ068-081-083>086-099-100-290130-
Sequatchie TN-Rhea TN-Northwest Monroe TN-Loudon TN-Bradley TN-
Hamilton TN-Meigs TN-McMinn TN-
843 PM EDT Thu Jul 28 2022
...Strong thunderstorms will impact portions of southern Rhea,
northwestern Bradley, southwestern Loudon, southeastern Sequatchie,
Meigs, central McMinn and northeastern Hamilton Counties through 930
PM EDT/830 PM CDT/...
At 842 PM EDT/742 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles south of Spring
City to 6 miles north of Fairmount. Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Athens, Dayton, Sweetwater, Decatur, Soddy-Daisy, Lakesite,
Graysville, Niota, Philadelphia and Flat Top Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3522 8540 3524 8543 3537 8525 3536 8523
3541 8519 3564 8487 3566 8462 3564 8462
3565 8459 3566 8455 3568 8433 3519 8501
TIME...MOT...LOC 0042Z 271DEG 15KT 3560 8486 3527 8531
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Morristown TN
908 PM EDT Thu Jul 28 2022
TNZ067-068-290200-
Roane TN-Loudon TN-
908 PM EDT Thu Jul 28 2022
...A strong thunderstorm will impact portions of Loudon and Roane
Counties through 1000 PM EDT...
At 907 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairview, or near Kingston, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Rockwood, Loudon, Fairview,
Midtown, Harriman, Philadelphia and Paint Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3569 8463 3571 8462 3573 8464 3571 8466
3572 8466 3595 8460 3596 8455 3597 8431
3590 8427 3585 8421 3567 8423 3566 8441
3567 8443 3566 8446 3567 8450 3566 8451
3565 8462
TIME...MOT...LOC 0107Z 269DEG 19KT 3581 8454
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe Northeast Alabama radar (KHTX), 135 km away, was scanning. The volume nearest the first event began at 01:16 UTC.
2 thunderstorm wind. Local standard time, as filed.
A few trees were blown down near Decatur.
Trees and power lines were blown down, leading to power outages across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047466, 1047467.